The most award winning
healthcare information source.
TRUSTED FOR FOUR DECADES.
A 15-year-old girl is brought to the ED with hallucinations, blurred vision, and drowsiness after taking a hit of Ecstasy. A 20-year-old patient is brought in by ambulance with a 105.5°F temperature after taking 30 hits of Ecstasy, and is intubated after having grand mal seizures.
These are just two recent cases reported by the ED at Dartmouth-Hitchcock Medical Center in Lebanon, NH. If you haven’t treated a patient on Ecstasy yet, you probably will soon, predicts Linda Courtemanche, RN, CSPI, managing director of the New Hampshire Poison Information Center at Dartmouth-Hitchcock.
ED visits stemming from use of Ecstasy — a "club drug" used at all-night "rave" dance parties, have risen by 58% (from 2,850 visits in 1999 to 4,511 in 2000) according to a new report from the Rockville, MD-based Substance Abuse and Mental Health Services Administration (SAMHSA).
Although users often believe Ecstasy is harmless, it’s actually a dangerous psychoactive drug that has resulted in numerous fatalities, warns Diane Gurney, RN, MS, CEN, ED educator at Cape Cod Hospital Emergency Center in Hyannis, MA.
Methylenedioxymethamphetamine (MDMA) can produce a significant increase in heart rate and blood pressure, she says. "The effects, which enable the users to dance for extended periods, may also lead to dehydration, hypertension, and heart or kidney failure," she adds.
In high doses, the drug can cause a marked increase in body temperature, which can lead to muscle breakdown and kidney and cardiovascular system failure, says Gurney. "It also may lead to heart attacks, strokes, and seizures in extreme cases."
Here are effective ways to assess and treat patients who have taken the drug:
• Know symptoms to watch for.
Toxicology and urine screens are frequently negative for MDMA, so you’ll have to rely on clinical symptoms, says Courtemanche.
Users often drink excessive amounts of fluids, says Matthew D. Sztajnkrycer, MD, PhD, a toxicology fellow in the department of emergency medicine at the University of Cincinnati Medical Center.
"Mood-modifying amphetamines like MDMA also result in a feeling of closeness to others and a euphoric mood," Sztajnkrycer adds. This is due to release of serotonin and blockade of reuptake, he explains.
Patients presenting with mild toxicity may be sweaty and restless, with dilated pupils, and they may complain of nausea, vomiting, or abdominal cramping, according to Sztajnkrycer. "Patients using MDMA classically manifest grinding of teeth and jaw clenching, hence the use of pacifiers at raves," he adds.
• Give patients a thorough assessment.
Your assessment should include a full set of vital signs, a urine analysis, and electrolytes, says Courtemanche. "Urine dipstick for blood is a quick-and-dirty’ way to check hypertension," she says.
In summary, you should do the following, according to Sztajnkrycer.
1. Obtain a complete set of vital signs, including a core temperature.
2. Perform continuous cardiac monitoring.
3. Take care to avoid further agitation, especially when using physical restraints.
4. Assess for life-threatening dysrhythmias or hyperthermia.
5. Look for evidence of seizure activity or focal neurological signs.
6. Obtain a fingerstick on any patient with an altered mental status.
7. Assess fluid status.
Perform continuous neurological assessments and watch for kidney failure, warns Gurney. "Also, protect the patients from themselves if they are in a high state of agitation, try to keep their metabolic rate at a normal level, and watch for any symptoms of muscle breakdown/kidney failure," she recommends.
• Watch for signs that a patient’s life is in danger.
In severe cases of hyperthermia or hypotension, cardiovascular collapse may occur, warns Courtemanche. Treatment consists of rapid cooling, just like any other hyperthermia, recognition of the possibility of hyponatremia, and supportive care: IV fluids, correction of temperature, and intubation, if necessary, she adds.
Signs of more severe toxicity are increased motor activity, diaphoresis, tachycardia, hypertension, and mildly elevated core temperatures, says Sztajnkrycer.
"As toxicity progresses, seizures may develop," he says. "Core temperatures may climb above 40°C. Patients appear delirious or comatose, renal failure may occur secondary to rhabdomyolysis, and hypertension or hypotension may occur."
Life-threatening manifestations of MDMA toxicity include ventricular dysrhythmias, extreme hyperthermia, status epilepticus, and cerebral edema, says Sztajnkrycer.
Deaths have been reported from intracranial hemorrhage, says Sztajnkrycer. "A particular concern is cerebral edema," he adds. "Many users believe that they should drink copious amounts of water to prevent dehydration."
While patients may need fluid boluses to reverse fluid deficits, be careful not to aggravate cerebral edema, cautions Sztajnkrycer.
Deaths from cerebral edema have been the subject of several case reports, Sztajnkrycer acknowledges. "However, if patients have evidence of volume depletion such as elevated urine specific gravity, tachycardia and hypotension, fever or tachypnea with increased insensible losses, then fluids are indicated," he says.
Isotonic fluids (normal saline) are a better choice than hypotonic (half-normal saline) to reduce iatrogenic hyponatremia and provide intravascular volume, says Sztajnkrycer. "In the setting of significant hypertension, excessive fluid administration has resulted in pulmonary edema," he cautions.
• Check urine for the presence of myoglobin.
Excessive motor activity, trauma, and hyperthermia may contribute to rhabdomyolysis, the breakdown of muscle, says Sztajnkrycer. "Typically, this is noted by elevations in [serum creatine phosphokinase]," he says. "The muscle protein myoglobin is nephrotoxic, causing acute tubular necrosis in part by precipitation in the renal tubules."
A quick way to determine the presence of myoglobinuria is to perform a urine dipstick and microscopic assay, says Sztajnkrycer. "The presence of blood in the absence of [red blood cells] is highly suggestive of myoglobinuria," he says.
Alkalinization of the urine is believed to prevent myoglobin-induced renal failure, he notes.
• Don’t miss life-threatening hyperthermia.
Hyperthermia may develop from increased exertion, and you should initiate rapid cooling for temperature over 40°C, says Sztajnkrycer.
"The key is not to overlook obtaining a core temperature in an agitated or combative patient, thereby missing potentially lethal hyperthermia," he stresses. Psychomotor agitation is a hallmark of amphetamine toxicity, he explains.
• Know medications to use.
According to Sztajnkrycer, benzodiazepines are first-line agents for seizures, sympathomimetic excess, and hemodynamically stable narrow complex tachycardias. "Beta-blocker use is relatively contraindicated due to the concern of unopposed alpha stimulation with resultant hypertensive crisis," he adds.
• Look for evidence of other trauma.
All patients with altered mental status need to initially be evaluated with spine precautions, says Sztajnkrycer.
He adds that the patient may have sustained secondary trauma and is unable to explain what happened.
Patients on MDMA also have blunted pain perception, so you should have a high index of suspicion for occult trauma, he adds.
Often the story told by a patient is "sketchy at best," says Sztajnkrycer. "Perhaps no one saw the patient fall down three or four steps, but this could be enough to cause a devastating C-spine injury," he explains.
Signs of more severe toxicity:
Source: Diane Gurney, RN, MS, CEN, ED Educator, Cape Cod Hospital Emergency Center, Hyannis, MA.
For more information about treating patients who have taken Ecstasy, contact:
• Linda Courtemanche, RN, CSPI, Managing Director, New Hampshire Poison Information Center, Dartmouth-Hitchcock Medical Center, One Medical Center Drive, Lebanon, NH 03756. Telephone: (603) 650-6318. Fax: (603) 650-8986. E-mail: Linda.A.Courtemanche@Hitchcock.org.
• Diane Gurney, RN, MS, CEN, Emergency Center, Cape Cod Hospital, 27 Park St., Hyannis, MA 02601. Telephone: (508) 862-5970. Fax: (508) 862-7909. E-mail: DGurney@capecodhealth.org.
• Matthew D. Sztajnkrycer, MD, PhD, Toxicology Fellow, Division of Toxicology, Department of Emergency Medicine, University of Cincinnati Medical Center, 1504 Medical Sciences Building, 231 Albert Sabin Way, Cincinnati, OH 45267-0769. Telephone: (513) 558-6435. Fax: (513) 558-5791. E-mail: SZTAJNMD@uc.edu.
A complete copy of the Substance Abuse and Mental Health Services Administration’s (SAMHSA) 2000 Emergency Department Data from the Drug Abuse Warning Network (DAWN) can be downloaded free of charge from the SAMHSA web site: www.samhsa.gov. Click on "Statistics/ Data," "Drug Abuse Statistics," "Drug Abuse Warning Network," and "Reports & Tables from DAWN Emergency Department Component." Choose "Download Entire Report." A special report on "club drugs," including Ecstasy also can be downloaded free of charge. Click on "Statistics/Data," "Drug Abuse Statistics," "Drug Abuse Warning Network," and "The DAWN Report: Club Drugs."